Unusual neurological manifestation of severe digitoxin intoxication with bilateral ballism and visual hallucinations.

Abstract

A mixture from the foxglove plant with its active ingredient digitalis was introduced in clinical medicine by William Withering in 1785. While improving congestive heart failure, Withering already recognized toxic gastrointestinal and neurological adverse effects of the preparation. Based on limited evidence, current guidelines recommend digitalis to slow a rapid ventricular rate, although other treatments are preferred. It may also be used in patients in sinus rhythm with symptomatic heart failure (HF) and a left ventricular ejection fraction (LVEF) B40 % [1]. However, recent studies seem to indicate that digitalis use in patients with incident HF is independently associated with a higher risk of death. Thus, the indication for digitalis is estimated critically today. Correspondingly, in 2012 the prescribing frequency of digitalis has been decreased by 56 % in Germany compared with 2003. Nevertheless, in 2012 there was still a prescription of 134.4 million daily defined doses of digitalis preparations [2]. Digitalis is a unique drug as the range between the therapeutic and toxic dose is extremely narrow. Therefore, the early recognition of uncommon and uncharacteristic manifestations of digitalis intoxication is crucial to protect patients from further harm. We present the case of severe digitoxin intoxication showing an unusual neurological manifestation with bilateral ballism and visual hallucinations.

DOI: 10.1007/s40520-014-0289-9

1 Figure or Table

Cite this paper

@article{Holstein2015UnusualNM, title={Unusual neurological manifestation of severe digitoxin intoxication with bilateral ballism and visual hallucinations.}, author={Andreas Holstein and Ahmad Hassan and Olaf M. Patzer and Matthias Rohde}, journal={Aging clinical and experimental research}, year={2015}, volume={27 3}, pages={391-3} }